Hail, Barron
- When
- June 15, 1:57 PM CST
- Where
- Barron County, 4 mi ESE of Cumberland
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 45.508, -91.944
Thunderstorms moved from southwest Minnesota into eastern Minnesota and west central Wisconsin and produced some hail. The largest hail stone was nickel size and was reported near Cumberland.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MPX wrote it up.
Thunderstorms moved from southwest Minnesota into eastern Minnesota and west central Wisconsin and produced some hail. The largest hail stone was nickel size and was reported near Cumberland.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jun 15, 12:01 PM CST, 1 hour 56 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 101 PM CDT SAT JUN 15 2013 .UPDATE... ISSUED AT 1035 AM CDT SAT JUN 15 2013 MADE SOME CHANGES TO THE POPS THIS MORNING TO INCREASE THEM CONSIDERABLY TROUGH THE AFTERNOON FROM SOUTH CENTRAL MN INTO ERN MN AND WESTERN WI. THIS WAS BASED QUITE HEAVILY ON THE HRRR /WHICH HAS BEEN VERY CONSISTENT THROUGH THE MORNING/ AND THE 15.00 RUN OF THE MPXWRF. FRONT IS JUST NOW PUSHING THROUGH THE I-35 CORRIDOR IN TERMS OF A WIND SHIFT...BUT DEWPOINT DROP IS TRAILING THE WIND SHIFT BY A GOOD 75+ MILES TO THE WEST. MESO ANALYSIS PAGE SHOWING 500-1500 J/KG OF MLCAPE AT 15Z OUT AHEAD OF THE BOUNDARY...WITH CIN BEGINNING TO DECREASE. THIS INSTABILITY/WEAK STABILITY AHEAD OF THE DEWP DROP IS LIKELY WHY THE HRRR CONTINUES TO SHOW DEEP CONVECTION INITIATING WEST OF THE TWIN CITIES BETWEEN 16Z AND 17Z. DO PUT SOME MORE STOCK IN THE HRRR IDEA...AS SHORTWAVE THAT HAS GENERATED CLUSTER OF THUNDERSTORMS NOW OVER NW IA WILL BE TRACKING ACROSS MN...AND ALONG THE DEWP GRADIENT THIS AFTERNOON PER THE RAP AND 12Z NAM. COUPLE OF LIMITING FACTORS FOR STORMS THOUGH IS THAT THE 12Z MPX SOUNDING SHOWED QUITE A BIT OF DRY AIR ABOVE 750 MB /POSSIBLE ENTRAINMENT ISSUES/...THE SAME SOUNDING ALSO SHOWED WEAK LAPSE RATES FROM THE SFC TO 700 MB /IS THE RAP TOO AGGRESSIVE WITH ANALYZED INSTABILITY?/...AND CONVECTION OVER NW IA HAS DEPOSITED A DENSE CIRRUS SHIELD OVER MN...LIMITING AMOUNT OF SOLAR INSOLATION AND POSSIBLE DESTABILIZATION. AS FOR SEVERE THREAT...THAT IS LOOKING SMALL NOW THAT COMPLEX OVER NW IOWA THAT BROUGHT SOME 60 MPH WINDS TO THE YANKTON AREA LOOKS TO BE FOLLOWING THE 850-300MB THICKNESS LINES EAST ACROSS IOWA. H85 WINDS THROUGH THE DAY WILL REMAIN WEAK UP HERE IN THE MPX AREA...AND MASS FIELDS JUST DO NOT SEEM TO BE THERE FOR SEVERE WEATHER. WITH THAT SAID...IF WE DO SEE STORMS INITIATE...EXPECT THEM TO BE OF THE SCT-BKN VARIETY WITH A COUPLE OF STORMS POSSIBLY PULSING UP ENOUGH FOR A BRIEF HAIL/WIND THREAT. && .SHORT TERM...(TODAY AND TONIGHT) ISSUED AT 420 AM CDT SAT JUN 15 2013 WIDELY SCATTERED CONVECTIVE ACTIVITY STILL NOTED AT 0.5 REFLECTIVITY AT THIS HOUR OVER FAR EASTERN PORTIONS OF WEST CENTRAL WI. LARGE MCS WHICH FORMED DURING THE EVENING HOURS FROM FAR SOUTHERN MN INTO IOWA AND NORTHERN MO CONTINUES TO SLOWLY MARCH EASTWARD INTO THE WESTERN GREAT LAKES REGION. HAVE DROPPED THE FLOOD WATCH FOR FARIBAULT AND FREEBORN COUNTIES DUE TO LACK OF ANY APPRECIABLE QPF ANTICIPATED TODAY ASSOCIATED WITH APPROACHING COLD FRONT. IN ADDITION SATURATED SOIL PRESENT AFTER WEDNESDAY'S HEAVY RAIN HAS HAD OVER 48 HOURS OF DRYING/LIMITED NEW RAINFALL EXPOSURE. INTRODUCED SLIGHT CHANCE OF POPS TO MUCH OF CWA DURING THE AFTERNOON ASSOCIATED WITH FRONTAL PASSAGE NOTED ABOVE. HRRR PAINTING A FAIRLY WIDESPREAD AREA OF LIGHT SHOWERS...WITH A FEW THUNDERSTORMS FROM SOUTH CENTRAL MN TO EAST CENTRAL MN THROUGH WEST CENTRAL WI BY 19Z. ALTHOUGH VERY HEALTHY DIVERGENCE ALOFT WILL BE PRESENT AT THIS TIME...BELIEVE HRRR IS OVER DOING INTENSITY OF CONVECTIVE ACTIVITY. DRYING BEHIND THE FRONT WILL ELIMINATE MOST RAINFALL AND ASSOCIATED CLOUD DECK BY 02Z OVER FA. A NICE COOL CRISP NIGHT ANTICIPATED TONIGHT WITH MOSTLY CLEAR SKIES AND READING DIPPING INTO THE MID TO UPPER 50S MOST LOCALES. .LONG TERM...(SUNDAY THROUGH FRIDAY) ISSUED AT 420 AM CDT SAT JUN 15 2013 SUNDAY SHOULD BE A WARM AND PRIMARILY DRY DAY...AS WESTERLY FLOW DOMINATES IN ADVANCE OF AN ELONGATED TROUGH OVER MANITOBA/SASKATCHEWAN/ONTARIO. MODELS HAVE EXHIBITED DECENT CONTINUITY WITH THIS FEATURE...WHICH IS FORECAST TO DROP ACROSS MN/WI LATE SUNDAY INTO MONDAY. ASSOCIATED MOISTURE/LIFT SHOULD BE SUFFICIENT TO GENERATE SCATTERED SHOWERS AND THUNDERSTORMS BY 00Z MONDAY ACROSS WEST CENTRAL MN...AND OVER THE REMAINDER OF THE FORECAST AREA ON SUNDAY NIGHT INTO MONDAY MORNING. QPF AMOUNTS SHOULD BE RATHER LIGHT...GENERALLY IN THE ONE TO TWO TENTHS OF AN INCH RANGE. TUESDAY AND WEDNESDAY FEATURE RISING MID LEVEL HEIGHTS AS THE WESTERN RIDGE BUILDS INTO THE CENTRAL UNITED STATES. SEASONAL TEMPERATURES IN THE MID 70S TO LOWER 80S SHOULD PREVAIL...ALONG WITH DRY WEATHER. AN EVEN WARMER DAY IS EXPECTED FOR THURSDAY...AS THE THERMAL RIDGE AHEAD OF AN APPROACHING TROUGH BUILDS INTO THE AREA. SHOWERS AND THUNDERSTORM CHANCES RE-ENTER THE FORECAST ON THURSDAY AND FRIDAY AS LLVL MOISTURE TRANSPORT/ADVECTION NOSE INTO THE AREA. HAVE INCLUDED 30-40 POPS AT THIS POINT...WITH HIGHER CONFIDENCE IN MORE ORGANIZED CONVECTION NEXT FRIDAY NIGHT AND SATURDAY AS THE SURFACE TROUGH AND ASSOCIATED BOUNDARIES PASS ACROSS IN CONJUNCTION WITH MID LEVEL SHORTWAVE ENERGY. THIS IS ALSO THE TIME FRAME WHEN THE JET STRUCTURE SHOULD BE SUPPLYING DECENT DIFFERENTIAL DIVERGENCE. HAVE INCLUDED 50-60 POPS FROM 00Z SATURDAY TO 00Z SUNDAY...GIVEN DECENT AGREEMENT BETWEEN THE 15.00Z ECMWF AND GFS SOLUTIONS. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON) ISSUED AT 101 PM CDT SAT JUN 15 2013 STRONG SHORTWAVE NOW MOVING INTO THE FAIRMONT AREA...WITH THUNDERSTORM COVERAGE STARTING TO INCREASE AS LIFT FROM THIS WAVE BEGINS TO INTERACT WITH INSTABILITY PRESENT OVER THE REGION. PER THE RAP...EXPECT THE UPPER WAVE TO TRACK TO RST OVER TO SOUTH OF EAU. MOST WIDESPREAD TSRA COVERAGE IS EXPECTED TO REMAIN JUST SOUTH OF THE FIELDS...THOUGH SCT-BKN SHRA/TSRA STILL EXPECTED FROM MSP EAST...AS SHOWN IN THE 15Z RUN OF THE HRRR. DEWPOINT BOUNDARY NEAR RWF/STC AT 18Z...AND LOW TEMP/DEWP SPREADS TO THE EAST OF THE BOUNDARY WILL CONTINUE THE THREAT FOR MVFR CIGS FROM ERN MN INTO WRN WI. STILL EXPECT THIS ACTIVITY TO BE EAST OF THE MPX TERMINALS BY 00Z...WITH VFR CONDITIONS EXPECTED THROUGH THE REST OF THE NIGHT. SUNDAY...NAM FORECAST SOUNDINGS SHOWING DEEP MIXING BY THE AFTERNOON...WITH GUSTS OF 20-25KTS EXPECTED AS A RESULT BY THE END OF THE TAFS. KMSP...STORMS FINALLY BEGINNING TO DEVELOP AS ERN MN STARTS GETTING UNDER THE INFLUENCE OF THE SHORT WAVE DOWN TOWARD MKT. WILL HAVE THUNDER IN THE AREA THRU ABOUT 22Z BEFORE CONDITIONS RAPIDLY DRY OUT THE REST OF THE NIGHT. FOR SUNDAY AFTERNOON COULD SEE AN ISOLATED THUNDERSTORM DEVELOP AROUND 00Z...BUT BETTER MOISTURE LOOKS TO BE UP IN NRN MN FOR SOME ISO THUNDER BEFORE 00Z. /OUTLOOK FOR KMSP/ MON...CHANCE OF MVFR CONDS AND TSRA MAINLY IN MORNING. NW WINDS 10KTS. TUE...VFR. LGT AND VRB WINDS. WED...VFR. S WINDS 5 KTS. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. && UPDATE...MPG SHORT TERM...AJZ LONG TERM...LS AVIATION...MPG
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 107 PM CDT SAT JUN 15 2013 MNZ044-045-050>053-059>063-066>070-074>078-082>085-091>093- WIZ014>016-023>028-161815- MILLE LACS-KANABEC-BENTON-SHERBURNE-ISANTI-CHISAGO-WRIGHT- HENNEPIN-ANOKA-RAMSEY-WASHINGTON-MCLEOD-SIBLEY-CARVER-SCOTT- DAKOTA-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH- WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK- ST. CROIX-PIERCE-DUNN-PEPIN-CHIPPEWA-EAU CLAIRE- 107 PM CDT SAT JUN 15 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA... SOUTHEAST MINNESOTA...NORTHWEST WISCONSIN AND WEST CENTRAL WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE EXPECTED THROUGH THE AFTERNOON FROM SOUTH CENTRAL INTO EAST CENTRAL MINNESOTA AND WESTERN WISCONSIN. MOST OF THE ACTIVITY TODAY IS NOT EXPECTED TO BE SEVERE...THOUGH A FEW OF THE STORMS MAY BE APPROACH SEVERE LEVELS...WITH DAMAGING WINDS AND LARGE HAIL BEING THE MAIN SEVERE WEATHER THREATS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS ANOTHER CHANCE OF THUNDERSTORMS SUNDAY AFTERNOON INTO MONDAY ACROSS THE OUTLOOK AREA. SEVERE WEATHER IS NOT EXPECTED. AFTER SEVERAL DRY DAYS...THUNDERSTORM CHANCES WILL RETURN FOR THURSDAY INTO NEXT WEEKEND. STAY TUNED FOR UPDATES ON THE POTENTIAL FOR SEVERE WEATHER WITH FUTURE OUTLOOKS. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED. MNZ041>043-047>049-054>058-064-065-073-161815- DOUGLAS-TODD-MORRISON-STEVENS-POPE-STEARNS-LAC QUI PARLE-SWIFT- CHIPPEWA-KANDIYOHI-MEEKER-YELLOW MEDICINE-RENVILLE-REDWOOD- 107 PM CDT SAT JUN 15 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MINNESOTA...SOUTHWEST MINNESOTA AND WEST CENTRAL MINNESOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS ANOTHER CHANCE OF THUNDERSTORMS SUNDAY AFTERNOON INTO MONDAY ACROSS THE OUTLOOK AREA. SEVERE WEATHER IS NOT EXPECTED. AFTER SEVERAL DRY DAYS...THUNDERSTORM CHANCES WILL RETURN FOR THURSDAY INTO NEXT WEEKEND. STAY TUNED FOR UPDATES ON THE POTENTIAL FOR SEVERE WEATHER WITH FUTURE OUTLOOKS. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1253 PM CDT SAT JUN 15 2013
MNZ074-075-083-151845-
BLUE EARTH-BROWN-NICOLLET-
1253 PM CDT SAT JUN 15 2013
AT 1249 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 9 MILES SOUTHEAST OF NEW ULM...OR 16 MILES NORTH OF
MADELIA. THIS STORM WAS MOVING NORTH AT 20 MPH.
DIME SIZE WAS REPORTED BY A TRAINED SPOTTER IN NICOLLET.
* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
COURTLAND.
NICOLLET.
LAFAYETTE.
NORSELAND.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.
&&
LAT...LON 4435 9477 4445 9440 4445 9394 4417 9407
4413 9478
TIME...MOT...LOC 1753Z 202DEG 18KT 4428 9429
BORGHOFFPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1254 PM CDT SAT JUN 15 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1252 PM HAIL NICOLLET 44.28N 94.19W
06/15/2013 M0.75 INCH NICOLLET MN TRAINED SPOTTER
DIME SIZED HAIL REPORTED
&&
MKMThe Minneapolis radar (KMPX), 147 km away, was scanning. The volume nearest the first event began at 19:59 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2013Every state in 2013This day in weather historyWarnings in Wisconsin, June 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 449315.